Kansas, 2005

Flash Flooding and Hail in Kansas, August 19, 2005

August 19, 2005 · NWS TOP · 21 events in 6 counties and zones

12 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:14 AM CST, 12 hours 12 minutes earlier.

Area forecast discussion, Aug 19, 2:14 AM CST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CDT FRI AUG 19 2005

.DISCUSSION...

CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS
NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS
STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH
AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP
SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS
SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO
MID MORNING.

DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS
SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE
AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT
PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA.

SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS
NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG
DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE
2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING
NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND
INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS
TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS
GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO
SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME
AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE
RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH
THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN
FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY
POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT
SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE
EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS
AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY
FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY
CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD
BE THE PRIMARY THREAT.

SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS
PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS
IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR
SHIFTS FARTHER SOUTH AND EAST SUNDAY.

NO ADJUSTMENTS BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC
Hazardous weather outlook, Aug 19, 11:07 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1207 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON...GENERALLY
IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO
THE 103 TO 105 RANGE TO LOCATIONS SOUTH OF INTERSTATE 70.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA...MAINLY NORTH OF INTERSTATE 70...THEN CONTINUE INTO THE
OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...MAINLY IN THE AFTERNOON THROUGH EARLY
MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON
SATURDAY...COMING TO AN END BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 2:19 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-200300-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
319 PM CDT FRI AUG 19 2005

SEVERE THUNDERSTORM WATCH NUMBER 736 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          JEFFERSON             OTTAWA
GEARY                 SHAWNEE               WABAUNSEE
DICKINSON             DOUGLAS               MORRIS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
August 19, 2:26 PM CST
Where
Jefferson County, 5 mi SE of Meriden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -95.500

At Perry Lake Marina.

Hail, Jefferson

When
August 19, 2:35 PM CST
Where
Jefferson County, 5 mi SW of Mc Louth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -95.283

Hail, Shawnee

When
August 19, 2:56 PM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.050, -95.683

Thunderstorm Wind, Shawnee

When
August 19, 2:57 PM CST
Where
Shawnee County, Topeka
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.050, -95.683

Peak wind measured by KTOP ASOS.

Lightning, Shawnee

When
August 19, 3:00 PM CST
Where
Shawnee County, Topeka
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A vacant apartment building was struck by lightning and caught fire. A firefighter suffered first and second degree burns on his hands and shoulder when the building's roof collapsed.

Thunderstorm Wind, Shawnee

When
August 19, 3:05 PM CST
Where
Shawnee County, Topeka
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

4 inch tree limb down on 900 block of NE Wabash.

Flash Flood, Shawnee

When
August 19, 3:10 PM CST to 6:00 PM CST
Where
Shawnee County, Topeka
Property damage
$80,000
Reported by
UNKNOWN
Coordinates
39.050, -95.683

Fast flowing water across several low lying streets in the city.

Thunderstorm Wind, Shawnee

When
August 19, 3:12 PM CST
Where
Shawnee County, Topeka
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

12 inch tree limb and several 4-6 inch tree limbs down at 21st and James.

Thunderstorm Wind, Shawnee

When
August 19, 3:28 PM CST
Where
Shawnee County, Topeka
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

5 inch limb down at 5th and California.

Thunderstorm Wind, Shawnee

When
August 19, 3:33 PM CST
Where
Shawnee County, Topeka
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

20 inch diameter old tree fell on house at 4th and California.

Thunderstorm Wind, Morris

When
August 19, 4:15 PM CST
Where
Morris County, White City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.800, -96.733

4 inch limbs down.

Thunderstorm Wind, Morris

When
August 19, 4:25 PM CST
Where
Morris County, White City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.800, -96.733

Hail, Morris

When
August 19, 4:45 PM CST
Where
Morris County, Dwight
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.583

Flash Flood, Jefferson

When
August 19, 5:00 PM CST to 7:00 PM CST
Where
Jefferson County, 7 mi S of Oskaloosa
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -95.317

Fast flowing water across several rural roads.

Thunderstorm Wind, Dickinson

When
August 19, 6:00 PM CST
Where
Dickinson County, Herington
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.667, -96.950

Thunderstorm Wind, Morris

When
August 19, 6:10 PM CST
Where
Morris County, 2 mi E of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -96.800

Thunderstorm Wind, Dickinson

When
August 19, 6:15 PM CST
Where
Dickinson County, Herington
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.667, -96.950

Hail, Morris

When
August 19, 6:20 PM CST
Where
Morris County, Wilsey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.667

Hail, Morris

When
August 19, 6:25 PM CST
Where
Morris County, 2 mi N of Wilsey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.667

Thunderstorm Wind, Osage

When
August 19, 7:20 PM CST
Where
Osage County, Osage City
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Tree down across 3rd Street and power pole down across Elmwood.

Thunderstorm Wind, Douglas

When
August 19, 8:00 PM CST
Where
Douglas County, 2 mi E of Baldwin
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.767, -95.150

Barn roof blown off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468806, 5468807, 5468808, 5468809, 5468907, 5468810, 5468909, 5468811, 5468812, 5468813, 5468814, 5468905, 5468904, 5468910, 5468906, 5468816, 5468815, 5468901, 5468902, 5468903, 5468908.